Heart Disease Expert Forum
Meds comaptible with strenuos exercise
About This Forum:

This forum is for questions and support regarding heart issues such as: Angina, Angioplasty, Arrhythmia, Bypass Surgery, Cardiomyopathy, Coronary Artery Disease, Defibrillator, Heart Attack, Heart Disease, High Blood Pressure, Mitral Valve Prolapse, Pacemaker, PAD, Stenosis, Stress Tests.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Meds comaptible with strenuos exercise

I have had essential hypertension for 10+ years. My BP has been well-controlled, originally with Vasotec but now requires Vasoretic (10/25 twice daily). With this combination, my resting BP is 118-125/68-75, and I experience no noticable side-effects with normal or strenuous physical activity. However, the thiazide does exert it's side effects of depressed libido, etc. to the dismay of me and my "significant other".
My GP has prescribed Terasozin but it's side effects are so physically immediate(asthenia, dizziness, nasal congestion, palpitations) that it is unacceptable.
What other hypertension medication(s) might be paired with Vasotec that wuold not have this undesirable side effect, and would also not compromise strenuous exercise?
Related Discussions
238671_tn?1189759432
First of all, it is not obvious to me that it is the thiazide component that is causing the erectile dysfunction. It could be something else, and you should discuss the matter with your physician.
Other anti-hypertensive medications include calcium channel blockers such as Cardizem or Norvasc, which could be safely paired with Vasotec.
5 Comments
Blank
Avatar_n_tn
Thank you for your reply to my question.
Three points: First, It is clear to me that the hydrochlrothiazide is, at least, partially responsible for the changes in libido that I have experienced. Two trials without the diuretic show improvement. Second, I have consulted my physician. It was he that assured me that Terazosin would show little side effects. Third, my understanding is that the calcium channel blockers affect exercise capacity. Is this true to your knowledge? Whcih channel blckers are usually most easily tolerated?

M
Blank
238671_tn?1189759432
All medicines are with possible side effects. Calcium channel blockers can affect heart rate and thus blunt peak exercise performance, but this is not an issue with ones like Norvasc.
Blank
Avatar_n_tn
For what it's worth, I am a 46 year old male who exercises a great deal (6-10 times per week) and row in competitions.  I have had hypertension for the last couple of years and along the way, had a mitral valve repair.

     My physician had me try a combination of medications and I can assure that for maximal effort exercise (i.e. close to or above the anerobic threshold) beta blockers and Calcium Channel Blockers to inhibit performance.  My doctor for a time used a combination CCB-Ace Inhibitor called Lotrel.  It comes in various doses and works reasonably well.  It still reduced my maximal heart rate about 10 beats.

    With my cardiologist's permission I switched to a higher dose of an ace inhibitor which does not seem to inhibit athletic performance.  

     All in all the combination CCB-ace inhibitor seems to be the most effective drug for controlling my blood pressure but the ace inhibitor provides the best athletic performance.
Blank
238671_tn?1189759432
All beta blockers and some calcium channel blockers definitely do blunt peak exercise performance, especially in active people.
Blank
Continue discussion Blank
This Forum's Experts
Avatar_dr_m_tn
CCFHeart MD25Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
Apr 16 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank